Translator Disclaimer
September 2004 Area Inequalities for Embedded Disks Spanning Unknotted Curves
Jeffrey C. Lagarias, Joel Hass, William P. Thurston
J. Differential Geom. 68(1): 1-29 (September 2004). DOI: 10.4310/jdg/1102536708

Abstract

We show that a smooth unknotted curve in ℝ3 satisfies an isoperimetric inequality that bounds the area of an embedded disk spanning the curve in terms of two parameters: the length L of the curve, and the thickness r (maximal radius of an embedded tubular neighborhood) of the curve. For fixed length, the expression giving the upper bound on the area grows exponentially in 1/r 2. In the direction of lower bounds, we give a sequence of length one curves with r → 0 for which the area of any spanning disk is bounded from below by a function that grows exponentially with 1/r. In particular, given any constant A, there is a smooth, unknotted length one curve for which the area of a smallest embedded spanning disk is greater than A.

Citation

Download Citation

Jeffrey C. Lagarias. Joel Hass. William P. Thurston. "Area Inequalities for Embedded Disks Spanning Unknotted Curves." J. Differential Geom. 68 (1) 1 - 29, September 2004. https://doi.org/10.4310/jdg/1102536708

Information

Published: September 2004
First available in Project Euclid: 8 December 2004

zbMATH: 1104.53006
MathSciNet: MR2152907
Digital Object Identifier: 10.4310/jdg/1102536708

Rights: Copyright © 2004 Lehigh University

JOURNAL ARTICLE
29 PAGES


SHARE
Vol.68 • No. 1 • September 2004
Back to Top